The 5 S's - Side Effects of Steroids (Nursing Mnemonic)
Steroids can be a lifesaver in many clinical situations both acute and chronic. It is important to note they can come with their fair share of side effects too. Hence, when considering clinical use of corticosteroids it is important to weigh risk versus benefit. Here, we’ll look at reasons for steroid use, available preparations and discuss five potential side effects commonly associated with these types of medications. (Nursing mnemonic included)
Corticosteroids can be used for a plethora of conditions including autoimmune disease asthma, allergic reactions, and even assist in preventing organ transplant rejection. The list goes on and on. These types of drugs can come in many preparations including oral, inhaled, topical and injectable. Depending on the type of inflammation present the best route is chosen. For example, topical steroids may be used for psoriasis, inhaled steroids for asthma, tablets during a lupus flare up and injectable steroids for joint/tendon inflammation related to arthritis.
Some commonly used corticosteroids include methylprednisolone, prednisone, cortisone, hydrocortisone. These medications decrease inflammation by reducing chemicals released by the immune system. Corticosteroids are usually man-made synthetic compounds that act like hormones naturally produced by the adrenal glands. Let's take a closer look at the 5 S's - a simple way to remember all the possible side effects of these drugs.
Mnemonic: 5 S's - Side Effects of Steroids
Sick - easier to get sick
Sad - causes depression
Sex - decreased libido
Salt - retains more, causes weight gain
Sugar - raises blood sugar
A beneficial reduction in inflammatory chemicals unfortunately means a reduction in immune function. Steroids can weaken overall immune system function, leaving the patient at an increased risk for infection. Precautions such a frequent hand washing, avoided crowded places and keeping distance from anyone who is ill can help to lessen exposure to unwanted illness.
Mood changes are frequently seen with steroid use. Episodes of unexpected crying, sadness, anger and anxiety can all be related to use of steroids, especially if the patient is predisposed to any mental issues like depression. These unwelcome changes in mood are reversible once the medication is stopped (a taper is usually advised depending on dose and length of treatment). Educating patients upfront on the risk of mood swings can help them manage the symptoms better later on. Discussing medication induced mood changes can assist them in identifying reasons for the behavior (no, you're not crazy!) and enable them to get psychological/medical attention if needed (yes, it's okay to talk about it!). Early and open discussion can allow the patient to start exploring coping measures early in treatment.
Imagine how you would feel if you were taking a new medication, hoping to feel better and it's making you cry all the time, giving you acne, gain weight and causing you to have no interest in sex. Doesn't that sound like a fun time for both you and your partner? All kidding aside, it can really put a strain on personal relationships. Use of corticosteroids can cause decreased libido, erectile dysfunction and even changes to menstrual cycle. While there are not many suggested interventions during treatment, these side effects will subside once treatment has been stopped and using the lowest possible dose can help to prevent these issues from occurring.
Steroids can cause sodium retention; water follows, causing fluid retention and in turn weight gain. A diet low in sodium and adequate oral hydration can help to limit this potential side effect. Encouraging patients to drink at least two liters of fluid per day can help many feel better overall, especially when on medication.
Corticosteroids can cause an increase in serum glucose and make it difficult to use insulin properly. Additionally, many patients report an increased appetite while on steroids - which can also lead to unwanted weight gain. Providing patients with signs of hyper/hypoglycemia along with education on healthy snack and meal options (with a low glycemic index) can help them prepare accordingly.
Of note, oral steroids can cause stomach discomfort if taken on an empty stomach. Encourage patients to take their medication with food to decrease this occurrence. As previously mentioned, a slow taper may be required to come off these medications. A taper can last anywhere from days to months depending on physician's preference and previous steroid dose/frequency. This sometimes necessary to reduce the risk of steroid withdrawal and allow natural body functions to resume.
As you can see, steroids are very effective at reducing inflammation but can come at a cost. These medications can wreak havoc on mood, cause body image issues, irritate the GI tract and increase risk of infection. Nurses know far too well, every patient is different. Not all will develop side effects and each presentation can be different. The overall risk of side effects can be decreased if steroid use is limited to the shortest possible duration and smallest possible dose.
Sex-Related Steroid Side Effects
High Blood Sugars Caused by Steroids
Prednisone and Other Corticosteroids
Steroid Drug Withdrawal
SteroidsLast edit by Joe V on Feb 12, '18
About Ashley Hay, BSN, RN
Over 10 years of nursing experience in several areas of Pediatric & Adult Oncology including clinical research, chemotherapy, transplant, hematology, proton therapy, GI surgery, wound care, post anesthesia recovery, etc.
Joined: Aug '16; Posts: 83; Likes: 300
Freelance Healthcare Writer & Pediatric Oncology RN
10 year(s) of experience in OncologyMar 9, '17Quote from LessValuableNinjaYou're thinking about anabolic steroids.6. Super big muscles and organ failure. Or is that the other kind?
As for the OP, there is another side effect that I didn't see mentioned here. Every couple of years or so, I catch a URI that makes my asthma flare out of control and I have to go on prednisone. It's great for enabling me to breathe and bringing an end to the asthma, but it also makes me manic. I mean bouncing off the walls and dancing on the mountains of the moon manic. Then I crash hard if the drug is withdrawn too quickly.
It's not so bad if I'm only on steroids for a couple of weeks, but once I was on prednisone for two months and I was tired of gaining weight, so I decided to take myself off. I went from 80 mg to 60 to 40 and then off within the course of ten days. Worst med mistake of my life: I became so depressed I literally couldn't get out of bed. I'll never do that again, even though prednisone causes so much chaos with the wild mood swings and I always want off it as soon as possible.
Must Read Topics